West Virginia, 2011

Hail and Damaging Winds in West Virginia, June 5, 2011

June 5, 2011 · NWS RNK · 7 events in 1 county or zone

A thunderstorm moved southeast across portions of Greenbrier Co WV. The storm produced large hail and damaging winds between Lewisburg and White Sulpher Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm moved southeast across portions of Greenbrier Co WV. The storm produced large hail and damaging winds between Lewisburg and White Sulpher Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 12:40 AM EST, 26 minutes earlier.

Area forecast discussion, Jun 5, 12:40 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 AM EDT SUN JUN 5 2011

.SYNOPSIS...
THE UPPER LEVEL RIDGE WHICH HAS BEEN KEEPING OUR WEATHER PATTERN
DRY FOR THE PAST SEVERAL DAYS WILL BEGIN TO BREAK DOWN DURING THE
EARLY PART OF THE COMING WEEK. THIS WILL SUPPORT SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS OUR AREA FOR SUNDAY AS A COLD FRONT
APPROACHES FROM THE OHIO RIVER VALLEY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MCS WEAKENING FOR THE MOST PART ACROSS WV THIS MORNING WITH
STRONGEST AREA OF STORMS ENTERING NRN GREENBRIER COUNTY ALONG
THETA-E/INSTABILITY GRADIENT. UPPED POPS IN THIS AREA BUT EXPECT
THE TREND OF SHOWERS/STORMS TO WEAKEN THROUGH THE MORNING.

BASED ON SURFACE DEW POINT AND LIFTED INDEX TRENDS...APPEARS THE
WARM FRONT HAS CROSSED EAST THROUGH THE FORECAST AREA. NOW THAT
SURFACE DEW POINTS ARE IN THE UPPER 50S TO LOWER 60S...AND BASED
ON CURRENT OBSERVATIONS AND THE LATEST LAV GUIDANCE HAVE RAISED
MINIMUM TEMPERATURES IN MOST LOCATIONS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
THUNDERSTORM ACTIVITY IS EXPECTED TO BE THE SCATTERED BY SUNDAY
AFTERNOON...WITH A SLIGHT CHANCE THAT A FEW STORMS WILL BECOME
SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS
WITH THE STRONGEST STORMS...IN ADDITION TO PERIODS OF HEAVY RAIN
AND FREQUENT LIGHTNING.

INCREASED CLOUD COVER WILL KEEP SUNDAY AFTERNOON TEMPERATURES
WEST OF THE BLUE RIDGE MAINLY IN THE 80S...HOWEVER EXPECT HIGHS TO
REACH THE 90S IN SOUTHSIDE VIRGINIA AND THE NORTH CAROLINA
PIEDMONT...WHERE CLOUD COVER WILL NOT BE AS WIDESPREAD UNTIL EARLY
AFTERNOON.

THE AREA WILL BE ON THE EASTERN PERIPHERY OF AN UPPER
RIDGE...UNDER A NORTHWEST FLOW. BY 00Z (8 PM EDT) MONDAY...AN
UPPER LEVEL SHORTWAVE EMBEDDED IN THIS NW FLOW WILL HAVE MOVED
THROUGH THE FORECAST AREA...HELPING TO PUSH A COLD FRONT SOUTH OF
THE AREA. BECAUSE THE BEST FORCING AT THIS TIME WILL BE SOUTH OF
OUR REGION...LOWERED POPS SUNDAY EVENING AND ENDED PRECIP EARLIER.

ALSO LOWERED LOW TEMPERATURES SUNDAY NIGHT A FEW DEGREES...CLOSER TO
THE COOLER GFS MOS VALUES WITH CLEARING SKIES...DIMINISHING
WINDS...AND DIRER AIR ARRIVING BEHIND THE FRONT.

EXPECT DRY WEATHER WITH LOWER HUMIDITY LEVELS TO BE FOUND
MONDAY...UNDER A WEAK SFC RIDGE. CONSIDERING THE LIMITED MIXING
EXPECTED AND THE COOLER START TO THE DAY...TRIMMED HIGH TEMPS MONDAY
DOWN CLOSER TO THE COOLER NAM MOS GUIDANCE VALUES MONDAY.

SFC HIGH PRESSURE IS FORECAST TO RESIDE IMMEDIATELY OVER THE
FORECAST AREA TUESDAY MORNING. SO AGAIN...ANTICIPATE A NICE DROP IN
TEMPS WITH A DRY AIR MASS IN PLACE AND LEANED TOWARD THE COOLER GFS
MOS GUIDANCE FOR LOWS.

THE WARM UP RETURNS TUESDAY AS UPPER LEVEL HEIGHTS BUILD AND 850MB
WINDS BECOME MORE WESTERLY ENHANCING DOWNSLOPE FLOW. MODELS ALSO
SHOW A WEAK SHORTWAVE MOVING THROUGH THE AREA LATE TUESDAY.  WITH
FORECAST RAOB SOUNDINGS SHOWING CAPES NEAR 400 J/KG AT BOONE,NC...A
MOISTENING ATMOSPHERE WITH PWS PUSHING OVER AN INCH...AND WEAK LOW
LEVEL CONVERGENCE IN THE MOUNTAINS...WIDELY SCATTERED THUNDERSTORMS
WILL BE POSSIBLE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
EARLY IN THE LONG TERM PERIOD...THE UPPER LEVEL RIDGE AGAIN
BUILDS OVER THE FORECAST AREA TUESDAY NIGHT THROUGH
WEDNESDAY...WITH THE 00Z/ECMWF MORE AMPLIFIED AND FARTHER EAST
WITH THE RIDGE AXIS VERSUS THE CANADIAN AND GFS MODELS. REGARDLESS
WHICH OF THESE MODELS VERIFY...WE EXPECT ANOTHER ROUND OF NEAR
RECORD OR RECORD WARMTH WEDNESDAY AND EVEN INTO THURSDAY...AS THE
GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD DEVIATIONS ABOVE
NORMAL.

BY THE END OF THE LONG TERM PERIOD...UPPER LEVEL SHORTWAVES MOVING
ACROSS THE U.S./CANADIAN BORDER AND A LARGE UPPER LOW MOVING EAST
THROUGH THE CANADIAN PRAIRIES...FLATTEN THE UPPER LEVEL RIDGE BY
FRIDAY INTO SATURDAY. THE 00Z/ECMWF IS MORE AGGRESSIVE WITH
DEVELOPING A WEAK UPPER TROF OVER THE EASTERN U.S. DURING THIS
TIME...BUT THE MODEL TRENDS HAVE BEEN WEAKER WITH THIS TROF.
THEREFORE...KEPT TEMPS ABOVE NORMAL THROUGH THIS PERIOD...BUT
CONTINUED A SMALL CHANCE OF STORMS WITH LOW LEVEL THETA-E RIDGE IN
PLACE...WEAK LOW LEVEL CONVERGENCE ALONG A DEVELOPING LEE-SIDE
TROF...AND SLIGHTLY COOLER MID LEVEL TEMPS UNDER THE WEAKENING RIDGE.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
COMPLEX OF TSRA THIS MORNING HEADING SE TOWARD KLWB...BUT SHOULD
WEAKEN SOME. SO WILL HAVE A TEMPO GROUP FROM 07-08Z BASED ON
TIMING AT LWB FOR IFR VSBYS WITH MVFR CIGS AND THUNDERSTORMS.

ELSEWHERE...SHOULD REMAIN VFR...ALTHOUGH BLF COULD SEE A SHOWER
INVOF OF THE TERMINAL AROUND 10Z IF THIS COMPLEX HOLDS...AND THIS
IS WHERE THE AREA OF BETTER INSTABILITY IS TRANSFERRING.

FOR THE TAF PERIOD...LEANED TOWARD THE NAM SOLUTION WHICH FAVORS
REDEVELOPMENT OF SHRA/TSRA ALONG THE FRONT BY MIDDAY.
HOWEVER...COVERAGE COMES INTO QUESTION...AND THE THREAT OF ANY
AIRPORT RECEIVING PRECIP IS CHANCY SO REMOVED THE PREDOMINANT
THUNDER BUT LEFT IN CB WITH VCSH...EXCEPT LYH/DAN/BCB WHERE THIS
AREA WILL BE IN THE BETTER INSTABILITY THIS AFTN.

SHRA/TSRA ACTIVITY SHOULD WANE BY EARLY EVENING WITH VFR
CONDITIONS PREVAILING.

SOME THUNDERSTORMS THIS AFTN WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND LOCALLY STRONG WINDS.

AS PREVIOUSLY DISCUSSED...RAINFALL FROM SUNDAY AFTERNOON STORMS
COULD LEAD TO PATCHY FOG FOR LATE SUNDAY NIGHT AND EARLY MONDAY
MORNING.

WEAK SURFACE CONVERGENCE COULD BRING ISOLATED THUNDERSTORMS TO THE
BLUE RIDGE AND WEST TUESDAY AND AGAIN THURSDAY AFTERNOON...WITH
THE STORMS DRIFTING EAST INTO THE VA/NC PIEDMONT IN THE EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...AMS/WP
SHORT TERM...NF/PH
LONG TERM...PH
AVIATION...AMS/WP
Hazardous weather outlook, Jun 4, 2:40 AM EST, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT SAT JUN 4 2011

NCZ001-003>006-018>020-VAZ032>035-043>047-058-059-050745-
ASHE-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-YADKIN-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
340 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED SEVERE WEATHER IS POSSIBLE ON SUNDAY. THE GREATEST
CONCERN IS LARGE HAIL WITH DAMAGING WINDS A SECONDARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

NCZ002-VAZ007-009>020-022>024-WVZ042>045-050745-
ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
340 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SLIGHT RISK OF SEVERE WEATHER IS FORECAST ON SUNDAY FOR THE
AREA. LARGE HAIL WILL BE THE MAIN CONCERN WITH DAMAGING WINDS A
SECONDARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

DS

In the hours before

Special weather statement, Jun 4, 11:51 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 AM EDT SUN JUN 5 2011

VAZ020-WVZ045-050545-
BATH VA-GREENBRIER WV-
1251 AM EDT SUN JUN 5 2011

...STRONG THUNDERSTORMS WILL AFFECT BATH AND GREENBRIER COUNTIES...

AT 1249 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTHEAST OF SUMMERSVILLE TO 19 MILES NORTH OF MARLINTON...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LEONARD AROUND 135 AM...FALLING SPRING
AROUND 140 AM AND WARM SPRINGS AROUND 145 AM.

LAT...LON 3823 8035 3811 8035 3805 8026 3804 8016
      3806 8011 3807 7997 3810 7994 3813 7995
      3815 7992 3818 7992 3824 7985 3827 7978
      3806 7961 3794 8040 3817 8059 3827 8043

DS
Special weather statement, Jun 5, 12:47 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 AM EDT SUN JUN 5 2011

WVZ045-050645-
GREENBRIER WV-
147 AM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 145 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
RICHWOOD...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR TROUT AROUND 205 AM...RENICK AROUND 220 AM
AND ALVON AROUND 240 AM.

LAT...LON 3789 8015 3783 8028 3813 8063 3822 8051

DS

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 5, 1:06 AM EST
Where
Greenbrier County, 1.43 mi E of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.802, -80.424

A tree was blown down on a vehicle on Judyville Road. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
June 5, 1:14 AM EST
Where
Greenbrier County, 1.09 mi W of Teaberry
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.770, -80.470

A tree was blown down near the Greenbrier Valley Medical Center. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
June 5, 1:15 AM EST
Where
Greenbrier County, 0.08 mi NNE of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.801, -80.449

Part of a tree was blown down at Carnegie Hall. Damage values are estimated.

Hail, Greenbrier

When
June 5, 1:15 AM EST to 1:18 AM EST
Where
Greenbrier County, 0.07 mi NNE of Lewisburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.801, -80.450

Golfball size hail fell for two to three minutes at Carnegie Hall.

Thunderstorm Wind, Greenbrier

When
June 5, 1:17 AM EST
Where
Greenbrier County, 2.14 mi NNE of Rockland
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.760, -80.510

One tree was blown down along Davis Stuart Road. Damage values are estimated.

Hail, Greenbrier

When
June 5, 1:19 AM EST
Where
Greenbrier County, 1.45 mi E of Lewisburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.801, -80.424

Nickel size hail fell on Honeysuckle Lane.

Thunderstorm Wind, Greenbrier

When
June 5, 1:22 AM EST
Where
Greenbrier County, 0.69 mi N of White Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
37.790, -80.300

A tree was blown down onto power lines. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322357, 322360, 322358, 322359, 322356, 322361, 322362.